T Nation

Can Accutane Actually Cause Acne?


I've read that at least initially, acne gets worse when one starts an accutane regimen. Has anyone experienced this??


Yup, initially you experience more acne because of in the (in my opinion) oil on the surface of your skin, but it dies away after a month or 2.


Accutane is a strange beast, especially if taking it while on AAS. I am running it at a low dose while on a Test only cycle. Started with 20mg for a week, then dropped to 15mg.

I feel like my facial acne did have a flare up at first (which was one week prior to starting my Testosterone injections). It was really strange, like my forehead was dry and oily at the same time?

Since then it has controlled back acne completely for me. I am now dosing between 10 and 15mg per day depending on how dry my lips are.

As far as face acne it is not really doing too much, I still have flare ups. But, I have only been on the accutane for about 4 weeks now and a low dose could take time to really work.

The true test will come post cycle.

Good luck and take care.


Accutane is a pretty crazy drug. One of those that I am surprised is allowed to be used.

I wouldn't suggest it unless you have exhausted every other method. On my last cycle, I tried using Hibiclens (4% solution) on my face and back. I had to have someone apply it to my back.

The pimples cleared up in about two weeks using it once a day. Now I use it once every 2 or 3 days on my face, and I have been pimple free.

You can buy Hibiclens at Walgreens/CVS/etc.


I'm on my second round of it.

Once I'm done it will have been a total of 10 months combined for both times.

It causes breakouts (At least for me) the first 2 weeks on it.

By the 3rd week your skin should be drying up real good and the acne going away.

4th week you should be doing good, just dry.


That looks interesting, I have never heard or seen that before.


Oh and for those saying it shouldn't be allowed to use and stuff, well perhaps you don't quite understand what it's like for somebody that has it so severely they wake up stuck to their bed in scabs and blood cuz their back bleeds all night. To get slapped on the back with a good job man and want to tear the persons head off cuz the pain is excruciating.

I'm not hating on those who don't think it's great all I'm saying is, the people who have it to the extremes love it.

I'd recommend it to anybody who has had it as bad as me or worse.


It really depends on the individual. They say some people will get an increase in acne before it gets better but many people myself for one only gets better immediately


Yes, accutane will generally cause markedly worse acne for the first month or two, but then after that it will reduce until it dissappears (for most people anyway).

Anyone that says it shouldn't be used etc is a retard. The only confirmed "dangerous" sides are slight possible hepatotoxicity (dependant on the individual) and very very rarely raised intracranial pressure.

Personally I rate accutane as the greatest drug ever invented. It cured my teenage acne 100% (I only get a pimple here and there while on cycle now), and anyone who ever had medium to bad acne knows how fucking awful it is.

If you do take it make sure its for a long time (at least 8 months) in order to see permanent reduction/eradication of the acne


I wasn't trying to say it shouldn't be used, I was just saying it should be used as a last resort.

I have never had bad acne, and at the end of my cycle/beginning of PCT was the first time I've ever had acne on my back. I know how much one pimple sucks, I can't imagine how bad it is to have your whole face/back broken out.

The users that come on here and read this thread that are in the same 'acne-category' I am, should not be using Accutane. I am giving my advice because When the acne showed up on my back, I almost skipped directly to it.


For those whose acne is triggered by SERM usage, a test stasis/taper may be preferable.


I personally would like to see the use of an AI for the purposes of PCT instead.


That is another option. I just don't like to confuse newcomers into thinking that apart from special cases such as severe acne, that an AI PCT is as effective as a SERM PCT.


lol! You crack me up!


Glad to bring some humour...


Its a crazy drug no doubt about it. But it was life changing in a good way. Sure you get crazy thoughts and feel all sorts of physical and emotional changes but its sooooooo worth it in the end.

I would just recommend making sure your friends and family know your situation and try to keep and eye on you if youstart acting weird. If you just keep your support group involved and dont let all the side effects get to you, youll feel like a new person when its all said and done.


I took a 6 month treatment of Accutane in high school, and I remember the doctor telling me my acne would flair for the first couple weeks, followed by the dry lips/skin everywhere along with over-sensitivity to the sun. It worked very well for my skin and now 8-9 years later my skin is still relatively blemish free, except for when my hormones are naturally fluctuating.

Two things I really remember about taking Accutane were the monthly blood tests and the images of deformed babies on the packets. Apparently if a woman gets pregnant on Accutane, it is EXTREMELY dangerous for the infant. My parents had to lie and say I was on birth control. I heard years ago that some doctors will actually require and check that the woman is on birth control.

Edit: I also remember one of the side effects being stated as "suicidal thoughts" and I remember doing the dishes one night and having an almost uncontrollable desire to slit my wrists... no cause, just a random urge. Never had those thoughts before, haven't had them since. It was spooky.


Actually, Accutane is one of the more serious drugs used in the treatment of cystic acne. Usually an individual would go on an anti-biotic course of Tetracycline. If it's not very effective, then Accutane is prescribed. Accutane is not usually prescribed by a general practioner, but rather a dermatologist.

If you're on a course of Accutane, your dermatologist should order a course of bloodwork prior to the initial treatment and then monitor your blood levels throughout the treatment due to it's affect on the body's ability to regulate blood sugar levels. They should also be checking your liver and triglyceride levels.

This drug is known to cause extreme birth defects and severe metal retardation, which is why dermatologists are hesitant to prescribe this drug to women in child bearing age (just in case).

Extremely dry skin, as well as drying the nasal membrane are the normal side effects of this drug. The extreme drying of your skin isn't in itself a major side-effect of the medication, but in many cases this leads to cracking and bleeding, which can be depending if you have a predisposition to other health issues.


my brother was on accutane throughout high school (dont know the dosage) and it gave him some pretty bad sides, some of which (3 years later) still exist. in particular he has a chronic condition where his eyes are very dry, burn and itch, which specialists have since attributed to accutane. also, on the medical shit you fill out at meps before enlisting if you have ever taken accutane, its a disqualifier. you have to get a bunch of waivers to get past it. so in my opinion its pretty damn harsh and should only be used if absolutely necessary. its brutally effective though.



I would be very interested to learn why you think accutane affects blood sugar regulation. Off the top of my head I can think of no possible theoretically related pharmacodynamic mechanism, and I have never heard of this in any literature ever. The full list of adverse reactions given by MIMS are as follows:

Pseudotumour cerebri (benign intracranial hypertension) (discontinue); ophthalmological effects; raised TGs, cholesterol, LFTs, uric acid; hepatitis; dermatological effects eg hirsutism, photosensitivity, alopecia, rash; dry skin, lips; epistaxis; musculoskeletal symptoms, hyperostosis; depression, psychotic symptoms, suicidal ideation; acne exacerbation; pancreatitis; nausea, severe diarrhoea, IBD; bronchospasm; blood dyscrasia; seizure; hypersensitivity; others, see full PI

Also, although accutane is a known terratogen, I didn't bother to point this out as this has nothing to do with the OP.